Study finds drug combination increases costs and morbidity rates….
In a retrospective cohort study, researchers assessed Texas Medicare claims from 2006 to 2009 for patients 66 years or older who were prescribed glipizide or glyburide and who also filled a prescription for 1 of the 16 antimicrobials most commonly prescribed. They evaluated hypoglycemic events and associated Medicare costs in patients using any 1 of 7 antimicrobial agents thought to interact with sulfonylureas, using noninteracting antimicrobials as the comparison. The primary outcome was any hospitalization or emergency department visits for hypoglycemia within 14 days of antimicrobial exposure.
The results confirmed those of earlier studies. They estimate 13.2% of all hypoglycemic events in patients prescribed sulfonylureas were associated with 1 of 5 interacting antimicrobials. Specifically clarithromycin, levofloxacin, ciprofloxacin, metronidazole and sulfamethoxazole-trimethoprim were significantly associated with hypoglycemic events in patients on either glipizide or glyburide. On average, each prescription of an interacting antimicrobial was associated with $30 in additional Medicare costs for subsequent hypoglycemia, which in some cases is more than the cost of the drug.
Researchers concluded that there is an association between interactions with certain antimicrobials and hypoglycemic events in elderly patients on sulfonylureas. Hospitalizations for hypoglycemia are increasing and are associated with higher morbidity rates. Further effort is needed to limit the use of these antibiotics in this patient population.
- Hypoglycemic events from the combination of antimicrobials and sulfonylureas are detrimental to our patients’ health and finances.
- Caution should be used in prescribing antimicrobials to elderly patients taking sulfonylureas, and if possible, the combination should be avoided.
Parekh, DO, Trisha, and Mukaila Raji, MD. et al. “Hypoglycemia After Antimicrobial Drug Prescription for Older Patients Using Sulfonylureas.” JAMA Intern Med. 174.10 (2014): 1605-612. Web. 30 Oct. 2014